Tennessee, 2021

Heat in Tennessee, August 23 to 26, 2021

August 23 to 26, 2021 · NWS MEG · 21 events in 21 counties and zones

Upper-level high pressure re-strengthened over the Mid-South in late August resulting in hot and humid conditions. Afternoon heat index values greater than 105 degrees were widespread across the Mid-South.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Upper-level high pressure re-strengthened over the Mid-South in late August resulting in hot and humid conditions. Afternoon heat index values greater than 105 degrees were widespread across the Mid-South.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 23, 4:58 AM CST, 6 hours 2 minutes earlier.

Area forecast discussion, Aug 23, 4:58 AM CST, 6 hours 2 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
558 AM CDT Mon Aug 23 2021

.UPDATE...

12Z Aviation Update Below

&&

.PREV DISCUSSION... /issued 447 AM CDT Mon Aug 23 2021/

DISCUSSION...
Excessive heat remains the primary forecast concern as we head
toward the last week of August. This heat will prevail courtesy of
a broad upper level height ridge, extending from northern Mexico,
across the southern plains, into the Ohio River Valley.

The 500 mb geopotential heights of 593 to 594 dm centered over
southern plains are not atypical for this time of year. The same
applies to vegetative greenness levels, with the Vegetative
Drought Index map showing near normal conditions east of the MS
River, and slight dryness/pre-drought stress over east AR.
Nonetheless, blend guidance remains consistent in depicting 77 to
79 dewpoints over northwest MS and east AR today and Tuesday.
Dewpoints will play a primary role in heat indices over the next
several days. Blended guidance remains consistent in depicting a
rather sharp east-west dewpoint gradient, resulting in lower heat
indices over west TN and northeast MS. The Excessive Heat Warning
and Heat Advisories have been extended to Tuesday, with no change
in product outline, other than in the inclusion of Yalobusha
County, MS into a Heat Advisory today and Tuesday.

The upper ridge center will lift northwest into Oklahoma on
Wednesday, placing northeast MS under east/northeast flow aloft.
Weakened convective inhibition will prevail over AL, and a few
showers and storms could drift into north MS during Wednesday
afternoon and early evening. In addition, NBM depicts a 3-5
degree dewpoint moderation over northwest MS on Wednesday. Heat
headlines will likely be needed on Wednesday, but will let later
shifts better pin down the placement and headline type.

For Thursday and Friday, the upper ridge axis will lift north and
east, extending from the mid-MS River valley through the upper
Ohio River valley. Under easterly flow aloft, scattered daytime
storms may limit heat indices below advisory criteria over most of
the Midsouth.

PWB

&&

.AVIATION...
12Z TAF

Fog development at MKL has resulted in MVFR/IFR conditions. Fog should
quickly burn off with sunrise then all sites should be VFR. Wind
will be light and variable.

SMW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning from 11 AM this morning to 8 PM CDT this
     evening for Phillips.

     Excessive Heat Warning from 11 AM to 8 PM CDT Tuesday for
     Phillips.

     Heat Advisory from 11 AM this morning to 8 PM CDT this evening
     for Clay-Craighead-Crittenden-Cross-Greene-Lee AR-
     Mississippi-Poinsett-St. Francis.

     Heat Advisory from 11 AM to 8 PM CDT Tuesday for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Poinsett-St.
     Francis.

MO...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
     for Dunklin-Pemiscot.

     Heat Advisory from 11 AM to 8 PM CDT Tuesday for Dunklin-
     Pemiscot.

MS...Excessive Heat Warning from 11 AM this morning to 8 PM CDT this
     evening for Coahoma-Quitman-Tallahatchie.

     Excessive Heat Warning from 11 AM to 8 PM CDT Tuesday for
     Coahoma-Quitman-Tallahatchie.

     Heat Advisory from 11 AM this morning to 8 PM CDT this evening
     for DeSoto-Panola-Tate-Tunica-Yalobusha.

     Heat Advisory from 11 AM to 8 PM CDT Tuesday for DeSoto-Panola-
     Tate-Tunica-Yalobusha.

TN...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
     for Dyer-Lake-Lauderdale-Obion-Shelby-Tipton.

     Heat Advisory from 11 AM to 8 PM CDT Tuesday for Dyer-Lake-
     Lauderdale-Obion-Shelby-Tipton.

&&
Hazardous weather outlook, Aug 23, 2:30 AM CST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
330 AM CDT Mon Aug 23 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-241030-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
330 AM CDT Mon Aug 23 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Hot and humid conditions will prevail today, with midafternoon
heat indices ranging from 100 along the Tennessee River to 113
over the delta in northwest Mississippi and east central Arkansas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Hot and humid conditions will prevail through midweek, before
gradually moderating during the latter half of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 heat. Local standard time, as filed.

Heat, Shelby

When
August 23, 11:00 AM CST to August 26, 7:00 PM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

Heat, Fayette

When
August 24, 11:00 AM CST to August 26, 7:00 PM CST
Where
Fayette forecast zone
Reported by
ASOS
Coordinates
35.197, -89.414 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

Heat, Tipton

When
August 24, 11:00 AM CST to August 26, 7:00 PM CST
Where
Tipton forecast zone
Reported by
ASOS
Coordinates
35.497, -89.759 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

Heat, Haywood

When
August 24, 11:00 AM CST to August 26, 7:00 PM CST
Where
Haywood forecast zone
Reported by
ASOS
Coordinates
35.583, -89.284 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

Heat, Lauderdale

When
August 24, 11:00 AM CST to August 26, 7:00 PM CST
Where
Lauderdale forecast zone
Reported by
ASOS
Coordinates
35.761, -89.631 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

Heat, Crockett

When
August 24, 11:00 AM CST to August 26, 7:00 PM CST
Where
Crockett forecast zone
Reported by
ASOS
Coordinates
35.814, -89.139 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

Heat, Dyer

When
August 24, 11:00 AM CST to August 26, 7:00 PM CST
Where
Dyer forecast zone
Reported by
ASOS
Coordinates
36.059, -89.414 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

Heat, Gibson

When
August 24, 11:00 AM CST to August 26, 7:00 PM CST
Where
Gibson forecast zone
Reported by
ASOS
Coordinates
35.997, -88.933 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

Heat, Weakley

When
August 24, 11:00 AM CST to August 26, 7:00 PM CST
Where
Weakley forecast zone
Reported by
ASOS
Coordinates
36.298, -88.718 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

Heat, Obion

When
August 24, 11:00 AM CST to August 26, 7:00 PM CST
Where
Obion forecast zone
Reported by
ASOS
Coordinates
36.358, -89.149 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

Heat, Lake

When
August 24, 11:00 AM CST to August 26, 7:00 PM CST
Where
Lake forecast zone
Reported by
ASOS
Coordinates
36.335, -89.493 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

Heat, Hardeman

When
August 26, 11:00 AM CST to 7:00 PM CST
Where
Hardeman forecast zone
Reported by
ASOS
Coordinates
35.207, -88.993 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

Heat, Chester

When
August 26, 11:00 AM CST to 7:00 PM CST
Where
Chester forecast zone
Reported by
ASOS
Coordinates
35.422, -88.613 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

Heat, McNairy

When
August 26, 11:00 AM CST to 7:00 PM CST
Where
McNairy forecast zone
Reported by
ASOS
Coordinates
35.175, -88.564 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

Heat, Hardin

When
August 26, 11:00 AM CST to 7:00 PM CST
Where
Hardin forecast zone
Reported by
ASOS
Coordinates
35.199, -88.184 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

Heat, Madison

When
August 26, 11:00 AM CST to 7:00 PM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
35.608, -88.838 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

Heat, Henderson

When
August 26, 11:00 AM CST to 7:00 PM CST
Where
Henderson forecast zone
Reported by
ASOS
Coordinates
35.654, -88.388 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

Heat, Decatur

When
August 26, 11:00 AM CST to 7:00 PM CST
Where
Decatur forecast zone
Reported by
ASOS
Coordinates
35.603, -88.109 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

Heat, Carroll

When
August 26, 11:00 AM CST to 7:00 PM CST
Where
Carroll forecast zone
Reported by
ASOS
Coordinates
35.973, -88.450 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

Heat, Benton

When
August 26, 11:00 AM CST to 7:00 PM CST
Where
Benton forecast zone
Reported by
ASOS
Coordinates
36.070, -88.068 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

Heat, Henry

When
August 26, 11:00 AM CST to 7:00 PM CST
Where
Henry forecast zone
Reported by
ASOS
Coordinates
36.332, -88.301 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980313, 980315, 980316, 980317, 980318, 980319, 980320, 980321, 980322, 980323, 980324, 980327, 980328, 980329, 980330, 980331, 980332, 980333, 980334, 980335, 980336.